Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 71, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 22, 2001, 8:14 AM EDT for Allegan County, Kent County, Ottawa County, Michigan. It was in force for 46 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 22, 2001, 8:14 AM EDT (12:14 UTC)
- Expired
- Aug 22, 2001, 9:00 AM EDT
- In force
- 46 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Allegan County, MI, Kent County, MI, Ottawa County, MI
The radar
The Grand Rapids radar (KGRR), 28 km from the middle of the area, began a volume at 12:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 8:18 AM EDT | Hail 0.75 | Holland, MI | |
| Aug 22, 8:30 AM EDT | Thunderstorm Wind 53 E | Hudsonville, MI | |
| Aug 22, 8:45 AM EDT | Thunderstorm Wind 53 E | Plainwell, MI | |
| Aug 22, 9:05 AM EDT | Thunderstorm Wind 50 M | West Olive, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 0.2 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 945 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
045 WUUS53 KGRR 221215 SVRGRR MIC005-081-139-221300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 814 AM EDT WED AUG 22 2001 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KENT COUNTY IN SOUTHWEST MICHIGAN OTTAWA COUNTY IN SOUTHWEST MICHIGAN ALLEGAN COUNTY IN SOUTHWEST MICHIGAN * UNTIL 900 AM EDT * AT 812 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND TRAINED WEATHER SPOTTERS INDICATED A CLUSTER OF SEVERE THUNDERSTORM FROM NEAR HOLLAND TO NEAR HUDSONVILLE...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ZEELAND AROUND 820 AM EDT DRENTHE AROUND 830 AM EDT BURNIPS...JAMESTOWN...HUDSONVILLE AROUND 840 AM EDT NORTH DORR AROUND 850 AM EDT DORR AROUND 855 AM EDT BYRON CENTER...CUTLERVILLE...GRANDVILLE AROUND 900 AM EDT HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 55 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. MEADE/JK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:30 AM EDT, 4 hours 44 minutes earlier.
Area forecast discussion, Aug 22, 3:30 AM EDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 330 AM EDT WED AUG 22 2001 THE PRIMARY CONCERNS WITH THIS FORECAST PACKAGE DEAL WITH THE POTENTIAL FOR HEAVY RAIN AND SEVERE WEATHER THIS MORNING...AND SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT. AN AREA OF SHOWERS AND THUNDERSTORMS OVER WESTERN WI APPEARS TO BE EVOLVING INTO AN MCS. THIS SYSTEM IS FORMING ON THE NOSE OF A 30 TO 40 KNOT 925/850 MB JET. MEANWHILE ALOFT 250 MB JET IS PROVIDING UPPER LEVEL DIVERGENCE...ENHANCING LIFT. MOISTURE IN LOWER MI INCREASES THIS MORNING WITH PRECIPITABLE WATER VALUES PROGGED TO CLIMB TO OVER 1.5 INCHES. THE STORMS ARE ELEVATED WITH THE SURFACE WARM FRONT STILL OVER IA AND CENTRAL IL. ADDITIONAL STORMS WERE FORMING IN FAR SOUTHWEST LOWER MI. CONCERNING THE HEAVY RAIN TODAY...THE AIRMASS WILL BE VERY MOIST WITH LOW LIFTED CONDENSATION LEVELS. THE LOW LEVEL JET LIFTING INTO THE AREA WILL HELP TO ENHANCE THE HEAVY RAINFALL THREAT. THESE SITUATIONS COULD LEAD TO AN EFFICIENT RAINFALL SYSTEM...POSSIBLY PRODUCING EXCESSIVE AMOUNTS. WILL BE WATCHING RAINFALL TOTALS UPSTREAM ACROSS WI OVER THE NEXT SEVERAL HOURS. WILL HOLD OFF ON A FLOOD WATCH AT THIS TIME...BUT MAY NEED ON IF RAINFALL TOTALS UPSTREAM CONTINUE TO INCREASE AS THIS MCS EVOLVES. FLASH FLOOD GUIDANCE SUGGESTS THAT MY MOST PRONE COUNTIES NEED 2.5 INCHES IN 6 HOURS TO INITIATE FLOODING. STEEPENING LAPSE RATES ADVECTING INTO THE BACKSIDE OF THE MCS...AND THE SYSTEM MOVING INTO AN AREA OF STRONGER MID LEVEL WINDS AROUND 40 KNOTS AT 500 MB COULD LEAD TO SOME HAIL AND STRONG WINDS GUSTS...ESPECIALLY FOR MY SOUTHERN COUNTIES. THE MODELS ALL POINT TO THIS DEVELOPING MCS TRACKING THROUGH SOUTHWEST LOWER MI. THE BULK OF THE PRECIPITATION IS EXPECTED PRIOR TO 18Z. WILL INCREASE THE PROBABILITY OF RAIN TO CATEGORICAL FOR NEARLY ALL OF MY AREA FOR TODAY. THIS AFTERNOON SHOULD FEATURE A DECREASE IN THE RAINFALL...FROM NORTHWEST TO SOUTHEAST. WILL HOLD ONTO A LOW CHANCE FOR SHOWERS AND THUNDERSTORMS THIS EVENING IN MY SOUTHERN COUNTIES OTHERWISE...WILL KEEP IT DRY. AM CONCERNED ABOUT THE WEAK COLD FRONT THAT IS PROGGED TO DROP DOWN THROUGH LOWER MI TONIGHT POSSIBLY LEADING TO ADDITIONAL SCATTERED PRECIPITATION. CURRENTLY MODELS ARE NOT HANDLING THIS FEATURE WELL AS THERE ARE NUMEROUS SHOWERS IN NORTHERN MINNESOTA. LATER FORECASTS CAN UPDATE THIS IF NEEDED. WILL KEEP IT DRY FOR NOW. BACKED OFF ON TEMPERATURES SLIGHTLY FOR THURSDAY DUE TO THE MODELS TRENDING COOLER. MJS EXTENDED FORECAST DISCUSSION... LATEST MEDIUM RANGE MODEL GUIDANCE CONTINUES TO SHOW FRONTAL PASSAGE ON SUNDAY. 00Z AVN AND CANADIAN MODELS SHOW PCPN FOR SAT NIGHT AND SUN MORNING AHEAD OF FRONT. WILL LEAVE MONDAY AND TUESDAY FORECAST AS IS. ECMWF APPEARS TO BE THE MOST AGGRESSIVE WITH THE COLD ADVECTION EARLY NEXT WEEK...BUT PREFER THE MRF/AVN SOLUTION AT THIS POINT. GREENE .GRR...NONE
In the hours before
Special weather statement, Aug 22, 4:15 AM EDT, 3 hours 59 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-231000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 415 AM EDT WED AUG 22 2001 ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN FOR TODAY AND TONIGHT... DISPATCHERS...PLEASE PASS ALONG THIS INFORMATION TO YOUR EMERGENCY MANAGERS. HAZARDS...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN SOUTHWEST LOWER MICHIGAN TODAY...PRIMARILY SOUTH OF INTERSTATE 96. THUNDERSTORMS...ESPECIALLY THIS MORNING...WILL BE CAPABLE OF LARGE HAIL AND DAMAGING WINDS TO 60 MPH. HEAVY RAIN IS LIKELY WITH SOME OF THE THUNDERSTORMS. LOCALLY 2 TO 3 INCHES ARE POSSIBLE...WHICH COULD LEAD TO POOR DRAINAGE FLOODING AND RAPID RISES ON SMALL STREAMS. DISCUSSION... A WARM FRONT OVER INDIANA...WILL LIFT NORTHWARD INTO LOWER MICHIGAN TODAY AND BECOME STATIONARY. MEANWHILE...A LOW PRESSURE SYSTEM DEVELOPING OVER WISCONSIN THIS MORNING...WILL TRACK EASTWARD ALONG THIS FRONT...BRINGING WIDESPREAD SHOWERS AND THUNDERSTORMS TO SOUTHWEST LOWER MICHIGAN ESPECIALLY THIS MORNING. THE AREA THAT WILL MOST LIKELY SEE THE STRONGEST THUNDERSTORMS...FEATURING HEAVY RAIN AND PERHAPS LARGE HAIL AND DAMAGING WINDS WILL BE ALONG AND SOUTH OF A MUSKEGON...TO GRAND RAPIDS...TO LANSING LINE. ALREADY SOME SEVERE WEATHER AND HEAVY RAINFALL HAS OCCURRED IN NORTHERN INDIANA. THE STORMS THAT DO DEVELOP WILL MOVE EAST SOUTHEAST AT AROUND 30 MPH. THE BULK OF THE PRECIPITATION IS EXPECTED TO PUSH SOUTH OF SOUTHERN LOWER MICHIGAN THIS EVENING. SPOTTER ACTIVATION...MAY BE NEEDED THIS MORNING. ...HAZARDOUS WEATHER POTENTIAL FOR WEDNESDAY THROUGH SATURDAY... HIGH PRESSURE IS EXPECTED TO BUILD IN FOR THURSDAY AND FRIDAY. THE WARM FRONT IS EXPECTED TO RETURN FOR SATURDAY BRINGING THE OPPORTUNITY FOR MORE SHOWERS AND THUNDERSTORMS. MJS
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 9:01 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Kent, Ottawa | 44 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.